Tennessee, 2016Heat in Tennessee, August 2, 2016
August 2, 2016 · NWS MEG · 1 event in 1 county or zone
High heat and humidity combined to produced heat index values around 105 degrees in Memphis.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High heat and humidity combined to produced heat index values around 105 degrees in Memphis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 2, 5:21 AM CST, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 2, 5:21 AM CST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
621 AM CDT TUE AUG 2 2016
.DISCUSSION...
Updated aviation discussion for 12Z TAFs.
&&
.PREV DISCUSSION... /issued 303 AM CDT TUE AUG 2 2016/
DISCUSSION...
Skies are partly cloudy across much of the forecast area early
this morning with temperatures mainly in the 70s. An area of
showers is dropping south across portions of west Tennessee at
this time. This activity will slowly die off as it continues south
with most of this precipitation ending before sunrise.
Another area of thunderstorms is currently over portions of
eastern Missouri. As was the case yesterday, this system will
continue to move south and move into the forecast area or produce
new thunderstorms will move into the forecast area. Temperatures
will be on the hot side with highs in the low to mid 90s. Heat
index values should be around or above 105 degrees over the
western 2/3rds of the forecast area so will keep the Heat
Advisory in effect.There will be a few thunderstorms possible
tonight mainly during the evening hours. Temperatures will be on
the warm side with lows Wednesday morning in the mid to upper 70s.
Wednesday will be similar to today with scattered afternoon
thunderstorms possible. Temperatures will remain on the hot side
with highs in the mid 90s. Heat index could reach 105 or higher so
the Heat Advisory may need to be extended. It appears that
Wednesday night will be dry for most locations although an
isolated thunderstorm or two is not out of the question. It will
be warm Wednesday night with lows Thursday morning in the 70s.
Thursday will once again see some isolated thunderstorms mainly
in the afternoon with afternoon highs in the mid 90s. The extended
period of the forecast from Thursday night through Monday will not
change too much as afternoon and early evening thunderstorms will
be possible each day. Temperatures will remain on the hot side in
the afternoons.
ARS
&&
.AVIATION...
For 12Z TAFS
Scattered showers/thunderstorms today and this evening. Confidence
in any of these showers/thunderstorms located over a site is low.
So kept the vicinity coding in at all TAF sites. Winds start out
light and will increase a little this afternoon, should remain
below 10kt, before decreasing again tonight.
TLSJr
&&
.MEG Watches/Warnings/Advisories...
AR...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Clay-Craighead-Greene-Lawrence-Randolph.
Heat Advisory until 8 PM CDT this evening for Crittenden-Cross-
Lee AR-Mississippi-Phillips-Poinsett-St. Francis.
MO...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Dunklin-Pemiscot.
MS...Heat Advisory until 8 PM CDT this evening for Coahoma-DeSoto-
Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.
TN...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
for Dyer-Gibson-Lake-Obion.
Heat Advisory until 8 PM CDT this evening for Crockett-Fayette-
Hardeman-Haywood-Lauderdale-Madison-Shelby-Tipton.
&&Hazardous weather outlook, Aug 2, 2:30 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CDT TUE AUG 2 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
330 AM CDT TUE AUG 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
HEAT INDICES IN EXCESS OF 105 DEGREES WILL BE POSSIBLE THIS
AFTERNOON OVER EAST ARKANSAS...WEST TENNESSEE... THE MISSOURI
BOOTHEEL AND NORTHWEST MISSISSIPPI. A HEAT ADVISORY IS IN EFFECT
FOR THESE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE EXCESSIVE HEAT MAY EXPAND THROUGH ALL OF THE MID SOUTH DURING
THE MID AND LATE PART OF THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Heat, Shelby
- When
- August 2, 10:00 AM CST to 5:00 PM CST
- Where
- Shelby forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Heat index values climbed above 105 degrees across Shelby County. A heat related death occurred.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Shelby | 2016-08-02 | 76 | Male | Vehicle/Towed Trailer | Direct |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wyoming, August 2 to 18, 2016$500,000 · 2 events
- Flash Flooding in New Mexico, August 2, 20162 injured · $100,000 · 4 events
- Flash Flooding and Flooding in Arizona, August 2, 2016$110,000 · 61 kt wind · 6 events
- Flash Flooding in Arizona, August 2, 2016$75,000 · 2 events
- Flash Flooding and Lightning Strike in Missouri, August 2, 2016$50,000 · 9 events
- Flash Flooding and Heavy Rain in Arizona, August 2, 201618 events
- Hail and Damaging Winds in South Dakota, August 2 to 4, 20161.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, August 2, 2016$1,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Mississippi, August 2 to 4, 2016$12,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 2, 20161.5 in hail · 6 events
- Flash Flooding in New York, August 2, 20164 events
- Drought in Texas, August 2 to 16, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654249.